Does Prozac Cause Weight Gain?

By Andrew Yocum, MD
Medically reviewed checkmarkMedically reviewed
March 15, 2022

Fluoxetine (Prozac) is an antidepressant approved by the Food and Drug Administration (FDA) for the treatment of depression and certain other mood disorders.

It is a selective serotonin reuptake inhibitor (SSRI) similar to Paxil, Celexa, and others.

Prozac slows the reuptake of serotonin, helping to increase what is available to the brain.

Serotonin is a neurotransmitter that promotes feelings of balance and calm, leading to a better mood, feelings of well-being, and positivity.

People who clear serotonin too quickly can experience symptoms of depression, and SSRIs like Prozac can help to balance this out.

If you are taking Prozac, or it has been prescribed by your doctor, you may be wondering if one of the associated side effects may be weight gain.

There are certain precautions that are important when it comes to Prozac.

  • Suicidal thoughts and behaviors: Anyone taking Prozac or other antidepressants should be monitored closely for changes in behavior, worsening symptoms, or thoughts of self-harm.
  • Serotonin Syndrome: This life-threatening side effect can include symptoms like agitation, hallucinations, coma, or changes to mental status. It may also lead to muscular coordination problems, twitching, racing heartbeat, sudden changes in blood pressure, fever, nausea, vomiting, or diarrhea. If any of these symptoms occur together, seek emergency medical help. 
  • Allergic reaction: If you experience a rash, hives, swelling, or other signs of an allergic reaction, stop taking Prozac and seek medical care.
  • Seizures: In people who have a lower seizure threshold, Prozac may increase the risk.
  • Altered appetite: In some cases, Prozac may reduce appetite and lead to significant weight loss. However, this is not a positive side effect of this medication. Sudden changes in weight or lack of appetite need to be reported to health care providers.
  • Bleeding problems: Prozac may increase the risk of bleeding, especially in people who take NSAIDs, aspirin, or anticoagulants.
  • Cognitive and motor impairment: Do not drive or operate heavy machinery until you know how Prozac affects you. It has been shown to alter judgment, thinking, and motor skills.
  • Long half-life: It takes several weeks for plasma levels to adjust when doses are adjusted. Weaning off of Prozac takes time, but it is important not to suddenly discontinue Prozac or any other antidepressant unless an allergic reaction occurs.

In this article, we will explore the purposes of Prozac, its side effects, and why it may be associated with weight gain for some.

We will also discuss proactive ways to manage your weight while taking Prozac as well as how to know when you should see a doctor.

Why Does Prozac Cause Weight Gain?

Some antidepressants are associated with weight gain — some more than others — and Prozac tends to be associated with modest weight gain.

The exact mechanism behind its association with weight gain is not fully understood, but researchers are getting closer to answers.

Leptin is a hormone that is produced by fat cells and helps control appetite.

Certain types of stimulation can increase how the body responds to leptin, and research is finding that Prozac’s drug effects may have a similar response in the brain to environmental triggers that may signal the desire to eat.

While the relationship between leptin, Prozac, and body weight is not fully linked, it may offer some insights as to why people on longer-term Prozac treatment may experience weight gain.

Another theory is that Prozac helps to balance brain neurotransmitters, increasing feelings of well-being.

If a patient’s appetite was low because of depression, or they had lost a desire to prepare or enjoy food, Prozac’s mood-balancing effect might lead to weight gain by helping to restore a better appetite and desire for food.

Overall, Prozac does not typically lead to excessive weight gain.

Most patients notice moderate weight gain after long-term treatment, but it is not guaranteed to happen in everyone.

Side Effects of Using Prozac

Common side effects of Prozac may include:

  • Blood sugar changes: Prozac may cause problems with blood sugar control, especially in people with diabetes. It may cause higher levels while the body adjusts to the new dosage. If you have diabetes, your doctor may recommend a different medication.
  • Mood changes: People who take Prozac may experience a slight increase in anxious feelings while they adjust to the medication.
  • Sleep changes: Prozac may lead to trouble falling asleep or staying asleep, or may cause changes to normal sleep patterns. It may also cause unusual dreams.
  • Sexual problems: Prozac and other antidepressants sometimes have an effect on sexual function, including ejaculation disorders in people with penises or sexual dysfunction in people with vaginas.
  • Appetite and digestion change: The most common side effects of Prozac have to do with gastrointestinal symptoms like loss of appetite, indigestion, nausea, vomiting, or diarrhea.
  • Infections: Prozac may trigger flu-like symptoms, sinus infections, or sore throat.
  • Energy changes: Common side effects of Prozac may include weakness, fatigue, yawning, tremors, and shaking. These may subside as the body adjusts to the medication. If you notice shaking or tremors that worsen, let your doctor know.
  • Body temperature regulation: Prozac may cause sweating or hot flashes.
Have questions about a Prozac prescription? Chat with a doctor today.
Chat Now

Managing Your Weight While Taking Prozac

There is no secret to preventing weight gain while taking Prozac or other antidepressants.

Managing your weight on these medications is the same as any other time:

  • Eat a balanced diet
  • Get regular physical activity
  • Stay hydrated
  • Practice portion control
  • Engage in mindful eating

If you work to manage your weight while taking Prozac and still gain, talk to your doctor.

If the weight gain bothers you, your doctor may suggest switching to a different antidepressant medication, evaluating you for other causes of weight gain, or providing some alternative ideas.

How to Bring Your Weight Back to Normal

If you have been taking Prozac for more than six months and are noticing consistent weight gain, your doctor may suggest tapering back your dosage and eventually switching you to a different antidepressant.

You and your healthcare provider have to consider the benefits versus the side effects.

While other antidepressants, like Wellbutrin, may not be associated with weight gain and may even be linked to weight loss, not all antidepressants work the same.

If Prozac makes you feel as if your mood is balanced, changing medications for weight-related reasons may cause unwanted mood changes.

Your doctor will help you determine a plan to focus on your mental and physical health.

When to See a Doctor

If you take Prozac and are concerned about weight gain, speak to your doctor.

They will be able to help you understand if it is normal or if it is a side effect that warrants a medication change. Never stop taking Prozac without working with your doctor.

Frequently Asked Questions

Why does Prozac make you gain weight?
Doctors and researchers do not fully understand why Prozac and other antidepressants are associated with modest weight gain. Theories range from addressing the depression that previously made appetite too low to the fact that serotonin and neurotransmitters exert an increasing effect on leptin, a hormone that increases appetite.
Does Prozac affect metabolism?
Prozac does not directly change the way that metabolism works. The weight gain associated with Prozac is not because it suppresses metabolic function.

K Health articles are all written and reviewed by MDs, PhDs, NPs, or PharmDs and are for informational purposes only. This information does not constitute and should not be relied on for professional medical advice. Always talk to your doctor about the risks and benefits of any treatment.

Andrew Yocum, MD

Dr Andrew Yocum is a board certified emergency physician. He graduated Summa Cum Laude from Kent State University with a Bachelor of Science in Molecular Biology before attending Northeast Ohio Medical University where he would earn his Medical Doctorate (MD).